Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 10, NWS Nashville, TN

March 18, 1998Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 18, 1998, 6:20 AM CST for Davidson County, Williamson County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1998, 6:20 AM CST (12:20 UTC)
Expired
Mar 18, 1998, 6:45 AM CST
In force
25 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 34 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS1 KBNA 181221 RRA
SVRBNA
TNC037-187-181245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
620 AM CST WED MAR 18 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...DAVIDSON COUNTY...WILLIAMSON COUNTY
 
AT 615 AM CST...A SEVERE THUNDERSTORM WAS LOCATED JUST SOUTH OF
NOLENSVILLE...IN WILLIAMSON COUNTY...AND WAS MOVING RAPIDLY NORTHEAST
AT 45 MPH.  THIS STORM WILL PASS ACROSS SOUTHERN PARTS OF DAVIDISON
COUNTY SHORTLY...AND CAN BE EXPECTED TO CONTAIN STRONG DAMAGING WINDS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:20 AM CST, 4 hours earlier.

Area forecast discussion, Mar 18, 2:20 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 AM CST WED MAR 18 1998

KNQA SHOWS BAND OF SHOWERS/TSTMS DEVELOPING IN LOW LVL THETA-E
RIDGE AND AREA OF SFC MOISTURE CONVERGENCE IN WRN TN. A FEW ISOATED
CELLS ALSO NOTED IN NRN AL AND NERN MS. BLV SCTD CONVECTION CAN BE
EXPECTED TO CONTINUE TO DEVELOP AMS DESTABILIZES. AS MENTIONED
YESTERDAY, IT LOOKS LIKE OUR BEST SHOT AT TSTMS WILL BE TDY, AS
SFC THETA-E RIDGE MOVES INTO MIDDLE TN AHEAD OF WEAKENING SFC
TROF. ALTHOUGH NGM HOLDS ON TO WELL-DEFINED SFC TROF THRU 12HRS
(BASED ON WINDS), IT PRETTY MUCH WASHES IT OUT BY 18 AND 24 HRS.
MEANWHILE, 80H DWPT FNT MARCHES STEADILY EWD INTO OUR AREA AND SEEMS
TO IMPLY THAT AT LEAST A WEAK SFC FNT MAY ALSO WORK ITS WAY INTO
OUR VCNTY. THIS IS AN IMPORTANT FACTOR, SINCE MODIFIED SOUNDINGS
FOR TDY SUGGEST THAT LIS WILL DROP TO -2 AND -4 LATER TDY AS
GUD UPPER LVL POS REL VORT ADVECTION ROLLS THRU AND RIGHT REAR
UPPER JET MOVES ACROSS AREA. THE MAIN NEGATIVE FOR CONVECTION
WOULD APPEAR TO BE THE SHALLOW DEPTH OF MOISTURE BY THIS AFTERNOON.
HOWEVER, WUD NOT THROW ALL MY EGGS INTO THAT BASKET SINCE ANY
CONVECTION THAT MIGHT DEVELOP CUD BECOME HAIL PRODUCERS (WITH WBZ

NR 7800).

WED NIGHTS FCST LOOKS INTERESTING AS MODELS TRY TO DRAG VERY
SHALLOW SFC FNT SWD INTO MIDDLE TN. AM NOT YET CONVINCED OF
THIS SINCE UPPER FLOW REMAINS DECIDEDLY SWLY. HOWEVER, IF THIS
BOUNDARY DROPS IN IT WILL PERHAPS PROVIDE A FOCUS FOR SCTD
SHOWERS AND TSTMS. THE MAIN NEGATIVE TO THIS IDEA IS THAT MOST
ALL OTHER CONVECTIVE DYNAMICS WILL BE MISSING TONIGHT. THUS,
WUD PROBABLY LOWER POPS FOR TONIGHT INTO THE SCTD CATEGORY.

ON THURSDAY, EXPECT NEXT LOW PRES AREA MOVING INTO MS VALLEY
TO START AFFECTING OUR WEATHER. DEEP MOISTURE BEGINS TO SPREAD
BACK INTO OUR AREA AND THERE IS POTENTIAL FOR SCTD SHOWERS AND
TSTMS TO MAKE IT BACK INTO OUR SWRN COUNTIES BY NOON AND INTO MOST
OTHER AREAS BY SUNSET. CURRENT MID-STATE ZFP POPS SEEM SUFFICIENT
FOR NOW.

WITH FWC/FAN TEMPS IN SUCH CLOSE AGREEMNT, PROBABLY WOULDNT
STEAR TOO FAR AWAY FROM THEM. HOWEVER, IF SFC BOUNDARY GETS
THRU NRN MIDDLE TN TONIGHT (AS PREDICTED BY MODELS), BLV LGT
NELY FLOW ON THURSDAY CUD KEEP US QUITE A BIT COOLER THAN
CURRENTLY FCST. HOWEVER, PROBABLY WOULDNT WORRY ABOUT THAT
TOO MUCH RIGHT NOW.
<<
OVERALL, FCST SHOULD REQUIRE ONLY MINOR ADJUSTMENTS.

BNA 64/49/65/48  7348

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 6:54 AM CSTSevere Thunderstorm WarningOHXRutherford36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.